gabapentin causing muscle pain and cramps

Posted by sadeyes @sadeyes, Jan 28, 2020

Has anyone ever had the experience of Gabapentin causing severe muscle cramps in arms and legs and muscular pain and feeling of weakness? I know it is supposed to basically do the opposite and help with muscular problems……but this has happened twice to me as soon as I started the gaba and it was very severe,

@londonwc1

YES .I suffer from Neurophathy in legs and Restless Leg Syndrome.Nerve conduction tests confirmed the Neuro.I have taken Gabapentin for years. On and off. Last evening I took 400mg for the RLS. I woke up screaming in pain with cramp from knee to foot. I have suspected the Gabapentin but now I k now. I will stop it. Another thing that causes muscle cramps is Chlorthalidone for high BP. I have stopped that and my Doc is going to give me something else.He said he is not a fan of it.I have CKD so must be careful. I am 85 yrs old. and if I have learned one thing its. Research Research Research.I am new here as Feb 3,2020. Nice to meet you all, and lets help each other with all these meds.

Jump to this post

Have you tried taking a teaspoonful of prepared mustard?

REPLY
@lioness

@londonwc1 Welcome to connect ,glad to have you join us . We only can let you know what helps us . I had the same problem alth not a CKD person. Drinking lots of water helps and Potassium and old remedy is drinking some dill pickle juice when cramps start I have done this and it really works . CHeck with your Dr. about if you can take it . Glad your here and others will join in . I couldnt take Gapapentin it hurt me worse then the cure . One think I use is ice and that gave me relief .

Jump to this post

A teaspoonful of repaired mustard works for me. Of course, it means getting out of bed and going to the fridge to get it, but it’s worth the effort. I keep packets of mustard in my purse to use if I get a muscle cramp when out and about, too.

REPLY
@londonwc1

Aleve. nasty drug. my son ended up in ER. daughters friend broke out in hive.I had a back problem. before surgery I took Aleve for 8 months ended up with Ulcerated stomach, The drug is Naproxen. Read warnings on box

Jump to this post

Very harsh on the stomach, even when taken with food! And yes, it is the non prescription version of Naproxen, which does a number on my stomach too.

REPLY
@rashida

Very harsh on the stomach, even when taken with food! And yes, it is the non prescription version of Naproxen, which does a number on my stomach too.

Jump to this post

NO it is not Naproxen, but Yes if taken long term it can cause Erosive Gastritis. did to me

REPLY
@rashida

Have you tried taking a teaspoonful of prepared mustard?

Jump to this post

No \to. mustard. I cant move my leg when it cramps let lone get out of bed and walk to kitchen at 3–5 am 'As for RLS last night I had the restless leg feeling in legs and arms. could not sleep. Usually starts evenings, then if you walk around for a bit it will stop.

REPLY
@arlenejc

I took Gabapentin for quite a while and had my doctor up the dosage. You go on it in steps and come down off of it in steps. The higher dose made my breathing difficult and I called my doctor about it. She had me come down off of it and then I decided to go off completely. I don’t think it ever really helped me. I took CBD for a while with good results for my pain issues but that didn’t last. I’ve tried everything and now the last and final is going to be meditation. This is something that makes a lot of sense. I was on oxycodone for a couple of years and that worked great but you have to up the dosage every few months and of course that eventually kills you one way or another.

Look at a meditation site. People have had good results. Doesn’t work for everyone but worth a good try. I am on, curablehealth.com Just started last week and am taking it slowly so as to understand throughly. Good luck and let me know.

Jump to this post

My doctor recently increased my dosage and I immediately noticed that my middle finger was being drawn downward after taking this new dose. I researched and found that this medication can cause Dupuytren’s Contracture. I am having him lower my dosage so I can STOP this medication immediately. I suffer enough with Ankylosing Spondylosis! I do not need to add anything that may cause more pain!

REPLY

Hello @babyblue656 and welcome to Mayo Clinic Connect. Bravo for doing your research and questioning your side effects as well as communicating with your doctor about your concerns.

Do you know what your next step will be?

REPLY
Please sign in or register to post a reply.